Aa
Aa
A
A
A
Close
Avatar universal

Tramadol withdrawal insomnia

I stopped taking Tramadol June 8th of this year. I'd been taking them off and on for 3 years. This last time I noticed how drowsy they were making me so I quit. At first, I had the normal withdrawal symptoms. Then, I had this weird feeling in my head. I havent slept right since. I went days without sleeping or even being sleepy. Ive tried trazadone and it worked one night but not the next. Ive resorted to drinking myself to sleep. Still only get 5 hours. Yesterday was the first day Ive felt sleepy and I still had to drink to sleep 4 hours. Have I done permanent damage to my brain with these? I was taking a lot. Im scared beyond words and need some help. Thank you


This discussion is related to Tramadol Withdrawal.
10 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I've heard that stuff is really hard. i wish I would have known what these things were when I started. I've used them on and off for a few years with no problem. This past year though, i abused them at a much much higher level. I'm also looking into the manufacturer. It had changed and really effected me differently. You are right about posting. It has really kept me from feeling alone. I have friends that came off pain meds that dont even know. My dr didnt know. I'm hoping the taper works. But I really don't like the way these make me feel. Can't wait to have these out of my life. I will be trying to pay it forward like you guys have and offer as much advice as I can.
Helpful - 0
Avatar universal
It's ok! I was just having a minor freak out. You've helped me out more than you know!! After having to use them again, it just solidifies the fact that I don't want them in my life. I now wonder what I was thinking. I enjoyed not having them in my system. I don't know where I woulda been without your kindness. You dont owe me anything, yet, you help. Thank you. WHEN I get out of this mess, I also will pay it forward by trying to offer someone else the kindness you've shown me.
Helpful - 0
Avatar universal
Oh crap. Hun I'm sorry, I'd didn't mean to scare you! Yes I sleep,just not like I did when I was on my meds. But then I dont think I was sleeping,I was probably passed out. On a good night I get 6 hours. But I'm good with that. We are all different and I'm sure your sleep will come back soon too. It is always the last thing to come back after coming off of these meds.
Helpful - 0
11318065 tn?1462984479
Hi
Though I have never used tramadol I am in the process of weaning off of effexor, which is one of the worst anti depressants to come off of!!!  I will say coming off of pain meds was a BEAR and by no means easy but this WD from the antidepressant is 100 times worse, for me anyway!  I began weaning in January of this year and am now down to just a few beads....should be done in 2 weeks or so.  I am glad to read that you went back to wean yourself off slower!  From what I understand weaning slowly is key.  I have trouble sleeping now but do use melatonin and it really does help! It doesnt help the vivid nightmares but it does help to get to sleep!!!  Ive used trazadone in the past and it worked but I decided I didnt want any more drugs in my body that I needed.  If its not helping you anymore then try the melatonin.... I also have something called "sleep" made by Hylands and it works well too!!!  If you keep getting the brain "zaps"  try using fish oil and that calms them.  I use Krill oil and Calamari oil...  A lot of folks here have used clonidine too and say that it has helped them!  Im sure someone who has used it will be along shortly to give you their experience with it!!!
Hang in there!!!  And keep posting cause it really does help!!!
Helpful - 0
Avatar universal
I'm not going to sleep right ever again?!! That scares me. Well, now that I've started taking them again, I dont get the euphoric feeling. Just jittery grogginess. and, my sleep is still suffering. Like tonight. I can't sleep and I'm at 1-2-2. And yes, my brain and body would feel like they vibrate. Scary feeling. But the worst was the not even being sleepy after being awake 2 days. I really dont crave these things anymore. I just want to sleep like I did before these ruined my life. Thank you guys so much for talking to me. You dont know how good it feels not to be alone in this struggle. tramuser99, I'd like to know about your history with this awful drug. never again123, has your sleep returned? krissy123, 8 months of not sleeping? Dont know if Ill make it if thats the case. I talked with a detox dr and he says to taper 25% every week at the most. I may take it slower. He also gave me a patch? Clonidine I think? Any experience with that? Thanks guys
Helpful - 0
Avatar universal
I would stick with the trazadone, maybe increase your dose if needed.  I have horrible sleeping issues and trazadone does help after awhile.  I take 150mg at night. Usually takes a week or so to get in your system which makes it more effective.
Helpful - 0
Avatar universal
Oh gosh yes,there were many days/nights I was never able to sleep. I didn't taper,but I remember who did ^^^ right above me here. Robin (neveragain) tapered and she was a month or two ahead of me in recovery and sleep was a big issue with her too. Tapering doesn't take all the symptoms away,but it is suppose to lesson the detox. Usually time is the only thing that will make a difference. I'm at 8 1/2 months now,and I've never slept like I did on the pills. I don't know if anyone really does again? I sleep 4-5 hours a night. It's an every day battle that gets a little bit easier as time goes on. I go to meetings and have a sponsor as well,if I didn't I know I wouldn't still be clean. But like robin said,this is an anti depressant you're also taking mixed with a pain med. I would recommend talking to your doc and getting help with a proper taper.
Helpful - 0
Avatar universal
The weird brain thing....does it feel like "zaps" of electricity?  Or like your brain is "shuddering?"

If so, it's a completely normal withdrawal effect from going off antidepressants (which are in Tramadol.)  

I had this same problem when I went c/t off of 60 mgs of Prozac about 10 years ago.   Scared the life out of me, but they went away.   No brain damage...
Helpful - 0
Avatar universal
Thank you so much for your kind words. I have to admit though, I started taking them again on a lower dosage to try to taper. 2-2-2 schedule. Right when I started, the sleep came back. Good, heavy sleep. So, now I know it is the drug and not a damaged brain. I dont think I'm doing the taper right. After 2 weeks I cut in half and the sleep started dwindling right away. So, I'm gonna start over and do it more gradually.
This time I do get drowsy which is good! That whole jittery, never being sleepy thing was terrifying So, it was a few months for you? And, did you skip sleeping days all together? Once again, thank you so much. I feel so alone in this. My dr has no idea. I dont want these in my life anymore. I swear, I'm doing this schedule to quit. Please keep in touch. I need a friend.
Helpful - 0
Avatar universal
No no no you have not done perma damage! Tramadol has a anti deppressant in it so the w/d's do take a little longer than the regular opioids. You're actually not suppose to just quit them cold turkey because you can have seizures. You're 22 days off them so you should be clear of that now though. I really would recommend not drinking though. It is so easy to become dependant on something else well trying to quit a substance. Now the recovery is rough and the sleeping is always the last thing to come back. It takes time but you will get through this. It was a few months before I was able to even get 4 hours of sleep after quitting the oxycodone. You took them for 3 years,so you won't be back to normal over night. Time is the only thing that will get you through this. Congrats on quitting though,I've heard quitting trams is a nightmare in it's own! Check out others peeps posts on here that have quit the trams so you get an idea of maybe what to expect for where you are at. But no,I don't think you did perma damage,you're just early into your recovery.  
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.